Q. Is it normal to have raised ESR in a patient with AIH?

Answered by Dr. Anshul Varshney and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on High Esr or Hepatitis? We have medical experts to help you right away. Ask a Doctor Now »
 

Hello doctor,

Thought to have likely acute AIH for the past eight months. Currently, being treated with Prednisolone 8 mg to go to 5 mg and Azathioprine 50 much. My ALT/AST are within normal range last two months coming down from almost 2000. ESR has been steadily rising since past five months, commenced Azathioprine later, ESR was normal. Can you tell me your thoughts? I did not see the consultant for two months. I have been told all other blood reports are fine, ESR now is 52.


Related Questions:
Can hepatitis E cause black stools?
Can hepatitis B be transmitted by saliva?
How do I manage my rheumatoid arthritis until I wait for my specialist?
 

Dr. Anshul Varshney
M.B.B.S., M.D. MEDICINE
Critical Care Physician, Diabetology, General Medicine, Internal Medicine, Medical Gastroenterology,

Hi,

Welcome to icliniq.com.

In general, ESR is a very non-specific marker. It has no significance in isolation. However, in countries where tuberculosis is predominant, we always consider it while a person is on immunosuppressive drugs. So you can ask your doctor for a chest X-ray. It is however not essential if you do not have any symptoms in general. So go ahead with your treatment. If you have any symptoms like cough, weight loss, then we need to do work-up for tuberculosis.

 

Hi doctor,

Thanks for your answer. I just wondered, do you think the inflammation could possibly be in my liver and could it be the Azathioprine causing this, or would that be unlikely? Prior to this acute onset, I did not have any liver issues.

 

Dr. Anshul Varshney
M.B.B.S., M.D. MEDICINE
Critical Care Physician, Diabetology, General Medicine, Internal Medicine, Medical Gastroenterology,

Hi,

Welcome back to icliniq.com.

No, Azathioprine would not cause a rise in ESR. Yes, possibly inflammation in the liver can cause a rise in ESR. But as I said it is a non-specific marker and does not help in any treatment protocol as disease progression guide.

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


Does hepatitis virus stay dormant in the body after infection or get cleared?
Query: Hello doctor,I have been given hepatitis B blood test that showed the HBsAg negative and the hepatitis B core antibody image as positive. I am currently getting labs done for hepatitis B Surf Ab Quant, HBsAg screen, hepatitis B virus profile, and panel. I am getting conflicting information on websit...  Read Full »
Dr. Mahmoud Ahmed Abelrahman Abouibrahim
Internal Medicine Physician

Answer: Hello, Welcome to icliniq.com. You have positive HBV core IgM which means one of the following: Recent infection (window phase). Reactivation of chronic infection. False positive result. Do you have any symptoms of active hepatitis, like jaundice, or painful liver? I strongly recommend th...  Read Full »
 
I have pain due to RA in spite of taking medicines. Please tell me what I can do.
Query: Hello doctor, I was diagnosed with RA two years back and I am taking treatment for the same. My left knee is affected badly and the swelling is not coming down. Initially, I was not able to walk, but now I can walk slowly but cannot climb the staircase or fold my left leg completely. Recently I am...  Read Full »
Dr. Ashaq Hussain Parrey
Rheumatologist

Answer: Hello, Welcome to icliniq.com. I went through your post and have seen the reports (attachment removed to protect patient identity). Your rheumatoid arthritis is not controlled which is evident from your high ESR (erythrocyte sedimentation rate) of 60. The reason for this is that you are not adequate...  Read Full »
 
Can hepatitis E cause black stools?
Query: Hello doctor,My mom has hepatitis E since the last 15 days. As advised by the doctor, she is taking Drakshadi Kashaya, three teaspoons mixed with nine teaspoons of water and a quarter teaspoon of Katuki Choorna. Also, she is taking Nirocil tablet thrice a day since three days. Yesterday her stool ...  Read Full »
Dr. Ishwar Chandra Rai
Ayurveda Specialist

Answer: Hello, Welcome to icliniq.com. Hepatitis E is just like hepatitis A. It spreads through stools and due to poor hygiene. You are taking good medicines. Just wait for few days. Drink boiled water and maintain good hygiene. Take the following medicines too along with your medicines: Vasa Guduchyadi Kas...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


Is it possible to cure my respiratory allergy and throat infection with some medicine?
Hi doctor, I am suffering from nose block, throat pain, fever, occasional running nose, and headache. I am taking Nasaf ...Read more »
Can inhaling enamel paint residual fumes cause health issues?
Hello doctor, I (66 years, 145 lbs) am using a can of enamel paint in my basement. Total of 1 to 2 minutes. Had a mask ...Read more »
Arthritis in Its Many Forms
Arthritis is defined as the inflammation of a joint. There are various types of arthritis and despite their similarities ...Read more »
 
 

Also Read Answers From